Michigan, 2022

Winter Storm in Michigan, February 17 to 18, 2022

February 17 to 18, 2022 · NWS DTX · 2 events in 2 counties and zones

A winter storm brought 4-6 inches of snowfall along and south of I-69 with locally higher amounts up to 7 inches near metro Detroit. e.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A winter storm brought 4-6 inches of snowfall along and south of I-69 with locally higher amounts up to 7 inches near metro Detroit. The initial round of wintry mix produced slick conditions for untreated surfaces (i.e. sidewalks and parking lots), while snow covered roads during the evening created hazardous travel conditions for drivers. Additionally, strong northerly winds behind the front produced some areas of blowing snow late Thursday evening until high pressure worked in early Friday morning. Here are some of the higher totals received:

Grosse Pointe (4N)... 7 inches.|Roseville... 6.8 inches.|Wyandotte... 6.8 inches.|Eastpointe.... 6 inches.|Ann Arbor... 5.5 inches.|Linden.... 5 inches.|Rochester.... 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 17, 3:41 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 17, 3:41 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
341 PM EST Thu Feb 17 2022

.UPDATE...Marine section.

&&

.PREV DISCUSSION...
Issued at 219 PM EST Thu Feb 17 2022

DISCUSSION...

Heavy snow to impact the evening commute across the Detroit Metro
Area, with snowfall rates at or above 1 inch for several hours.
Forecast thoughts from previous discussion (issued at 1007 AM)
remains valid, with the 12z Euro adding to the confidence. A 4-8
inch snowfall is expected along/south of I-69 as mid level
forcing/deformation tracks through most of southeast Michigan.
Surface temperatures have dropped below freezing throughout
Southeast Michigan, but still have a residual marginal warm layer at
850 MB to support a period sleet and freezing rain late this
afternoon, mainly along and south of I-94. As the good lift spreads
in and northerly winds increase, cooling will accelerate, as 850 MB
temps plummet into the negative mid teens by 6z Friday. Thus, the
back end of the system snowfall will have the potential for some good
snow to liquid ratios, which could allow for a bit of over-
achievement across northern areas (M-59/I-69), especially if there is
any help or contribution from Lake Huron. Fortunately, the
progressive nature of the system helps offset this concern as snow
activity should be tapering off shortly after midnight. None-the-
less, could end up seeing southeast Lapeer getting above 6 inches,
but its close call and will maintain the advisory as it is localized
in relation to the county as a whole.

Vigorous/dynamic polar upper level wave/trough to track through the
Great Lakes Region Friday evening through Saturday.  The slowly
deepening, sub 1000 mb low will be tracking through the northern
Great Lakes, delivering strong winds and very cold temperatures to
southeast Michigan Friday night into Saturday. Main
isentropic/warm advection forcing is well north of the CWA, thus
will need to relay on some lake Michigan enhanced snow showers with
the front, which passes through around 9z Saturday. Very impressive
surge of cold air/subsidence, as 850 MB temps plummet to -20 to -22
C, per Euro. With 50 knots of flow advertised at 850 MB and 6 hr
rise/fall couplet of at least 20 MB, westerly wind gusts of at least
40 mph appears likely, with potential to reach and exceed 45 mph.
With wind and temps in the teens, wind chills look to be sub zero
through a good portion of Saturday, with highs still being able to
climb into lower 20s with the longer daytime hours and weakening
winds.

An active pattern looks to develop next week as the pseud zonal
energetic flow develops over the Conus for the end of the weekend,
with amplifying longwave trough then moving over/just west of the
Rockies on Monday, allowing a moisture laden system (tapping gulf of
Mexico) to come out of the southern Plains. At this time, it appears
the low will track track through southern Lower Michigan on Tuesday,
allowing for a complete changeover to rain. However, there will be a
formidable high (1042-1045 MB) in place along the southern
Ontario/Quebec to start the event, which could supply enough
cold/dry near surface easterly flow to support an extended period of
wintry mix/freezing rain on the front end.

Cold air to follow this system for the mid week period, as sprawling
high pressure over northern Plains spreads east into the Great Lakes
region Wednesday night into Thursday, with another moisture laden
low progged to come out of the Western Gulf Coast states Thursday,
with a potentially more favorable track to deliver more significant
wintry mix of precipitation for end the work week.

MARINE...
Northerly winds strengthen this evening across the southern half of
Lake Huron in response to low pressure dislodging northeastward
through the Ohio River Valley. Enhanced shoreline convergence and
renewed low-level jet now appears more focused between Sturgeon
Point and Port Huron supporting marginal gusts to gales. Trimmed out
north-central Huron and Lake St. Clair marine zones from the current
Gale Warning. Strengthening clipper low pressure system tracks
across The Straits Friday night into Saturday morning resulting in a
constricted pressure gradient and potential for sustained gales over
central Huron. Additionally, an associated arctic front generates a
very deep mixed-layer via strong cold advection that allows for
efficient downward momentum transfer of lower tropospheric flow. Gusts
to high-end gales of 40-45 knots likely at times late Friday night
and again Saturday morning. A Gale Watch remains in effect for Lake
Huron, Lake St Clair, and the Michigan waters of Lake Erie Friday
night and Saturday. Additional gales are possible Sunday along with
modest backing southwest gradient flow.

PREV DISCUSSION...
Issued at 1246 PM EST Thu Feb 17 2022

AVIATION...

Winter storm will continue overspreading the airspace and impact all
TAF sites through late tonight. Initially, a wintry mix of sleet,
freezing rain, and snow will occur at the Detroit terminals and
KPTK, with this initial surge of moisture likely staying south
enough of KMBS and KFNT. By 20z-21z, enough cold air filtering in
from the north will allow for a quick transition to all snow, which
will continue as the precip type for the remainder of the event.
Snow will be heaviest from 22z-03z, especially at the Detroit
terminals which look to receive the highest snowfall totals for the
event. Peak snowfall rates in excess of 1 inch per hour will be
possible, with snowfall rates up to 1 inch per hour possible at KFNT
and KMBS. Prevalent LIFR/VLIFR conditions will also exist and be
possible in the snow. Snow departs east in the 06z-08z timeframe
with ceilings and visibilities gradually improving to MVFR/VFR with
time. Northerly winds gust 20-25 knots at times.

For DTW...Timing of wintry mix of freezing rain and sleet remains
through 21z before a full transition to snow. Heaviest snow period
will be between 00z-03z where snowfall rates of 1-2 inches per hour
will be possible. Total snow amounts of 5-8 inches will be possible.

DTW THRESHOLD PROBABILITIES...

* High in ceilings aob 5000 feet throughout the forecast.

* Moderate in a mix of freezing rain, rain and sleet early/mid
  afternoon. High in snow remainder of afternoon through late
  tonight.

* High in visibility 1/2 SM and/or ceilings 200 feet or less this
  evening. Potential for 1/4 SM at times in heavy snow.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 3 AM EST Friday for MIZ063-068>070-075-
     076-082-083.

     Winter Weather Advisory until 3 AM EST Friday for MIZ055-060>062.

Lake Huron...Gale Watch from Friday afternoon through Saturday afternoon for
     LHZ361>363-421-422-441>443-462>464.

     Gale Warning until 4 AM EST Friday for LHZ363-441>443-462>464.

Lake St Clair...Gale Watch from Friday evening through Saturday morning for LCZ460.

Michigan waters of Lake Erie...Gale Watch from Friday evening through Saturday morning for LEZ444.

&&

AVIATION.....IRL
DISCUSSION...SF
MARINE.......KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 17, 12:21 PM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1221 PM EST Thu Feb 17 2022

MIZ047>049-053-054-181000-
Midland-Bay-Huron-Saginaw-Tuscola-
1221 PM EST Thu Feb 17 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Snow is likely this evening into the early morning hour, but mainly
over northern Thumb region where accumulations of 1 to 4 inches is
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for wind gusts to exceed 40 MPH early Saturday
morning behind another arctic cold front.

There is the potential for a wintry mix of precipitation in the
Monday night-Tuesday night time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-181000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1221 PM EST Thu Feb 17 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect for much of Lake Huron through tonight.
Please refer to the latest Lake Huron open lake forecast for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Watch is in effect for all marine zones Friday night into
Saturday afternoon. Please refer to the latest Lake Huron open lake
forecast for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ063-068>070-075-076-082-083-181000-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1221 PM EST Thu Feb 17 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Winter storm warning is in effect from 3 PM today until 3 AM Friday
for 4-8 inches of heavy snow with some icing toward the Ohio border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for wind gusts to exceed 40 MPH early Saturday
morning behind another arctic cold front.

There is the potential for a wintry mix of precipitation in the
Monday night-Tuesday night time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ055-060>062-181000-
Sanilac-Shiawassee-Genesee-Lapeer-
1221 PM EST Thu Feb 17 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect until 3 AM Friday. Refer to
the winter weather message for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for wind gusts to exceed 40 MPH early Saturday
morning behind another arctic cold front.

There is the potential for a wintry mix of precipitation in the
Monday night-Tuesday night time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Feb 17, 11:17 AM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1117 AM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       OWOSSO                  43.00N 84.18W
02/17/2022  M1.00 INCH       SHIAWASSEE         MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0700 AM     HEAVY RAIN       1 ESE DAVISBURG         42.75N 83.52W
02/17/2022  M1.00 INCH       OAKLAND            MI   COCORAHS

            24 HOUR RAINFALL TOTAL.

0720 AM     HEAVY RAIN       LEXINGTON               43.27N 82.53W
02/17/2022  M1.14 INCH       SANILAC            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0910 AM     HEAVY RAIN       1 SE FRANKENMUTH        43.32N 83.73W
02/17/2022  M1.12 INCH       SAGINAW            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

1015 AM     HEAVY RAIN       2 WSW WOLVERINE LAKE    42.55N 83.51W
02/17/2022  M1.02 INCH       OAKLAND            MI   PUBLIC

            16 HOUR RAINFALL TOTAL.

&&

MV
Local storm report, Feb 17, 11:21 AM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1121 AM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       LINDEN                  42.82N 83.78W
02/17/2022  M1.34 INCH       GENESEE            MI   NWS EMPLOYEE

            15 HOUR RAINFALL TOTAL.

&&

MV
Special weather statement, Feb 17, 11:53 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1153 AM EST Thu Feb 17 2022

MIZ055-060>063-068>070-075-076-082-083-172000-
Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Sandusky, Owosso, Flint, Lapeer,
Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian,
and Monroe
1153 AM EST Thu Feb 17 2022

...Potential for patches of icy conditions this afternoon...

WEATHER...

 * Falling temperatures may lead to residual moisture freezing on
   untreated and elevated pavement. In addition, patches of light
   freezing rain or drizzle will persist across the region during
   this time.

 * Snow will increase in coverage and intensity during the
   evening. This will lead to roadways becoming snow covered and
   increasingly slippery during the evening commute.

IMPACTS...

 * The freezing of residual moisture on roadways may result in
   black ice particularly on bridges, exit ramps and overpasses.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Black ice conditions are particularly dangerous with the ice
   often invisible or difficult to discern from wet pavement.
   Motorists are urged to use caution and account for variable
   driving conditions by slowing down and allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

MIZ047>049-053-054-172000-
Midland-Bay-Huron-Saginaw-Tuscola-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
and Caro
1153 AM EST Thu Feb 17 2022

...Potential for patches of icy conditions this afternoon...

WEATHER...

 * Falling temperatures may lead to residual moisture freezing on
   untreated and elevated pavement.

IMPACTS...

 * The freezing of residual moisture on roadways may result in
   black ice particularly on bridges, exit ramps and overpasses.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Black ice conditions are particularly dangerous with the ice
   often invisible or difficult to discern from wet pavement.
   Motorists are urged to use caution and account for variable
   driving conditions by slowing down and allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP
Special weather statement, Feb 17, 3:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
304 PM EST Thu Feb 17 2022

MIZ063-068>070-075-076-082-083-172300-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
Monroe-
Including the cities of Port Huron, Howell, Pontiac, Warren,
Ann Arbor, Detroit, Adrian, and Monroe
304 PM EST Thu Feb 17 2022

...A WINTER STORM WARNING IS IN EFFECT THROUGH 3 AM...

WEATHER...

 * A light wintry mix will transition to snow through early
   evening. Snowfall will then increase in intensity, leading to
   snow covered and slippery roads for the evening commute.
   Snowfall rates may exceed one inch per hour at times, resulting
   in a rapid accumulation of up to 3 inches through 7 pm.

IMPACTS...

 * Accumulating snow will lead to slippery roads particularly on
   bridges, exit ramps and overpasses.

 * Falling snow will result in visibility of mile or less at
   times this evening.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The combination of snow and cold temperatures will result in slippery
   conditions and variable traffic rates throughout the county.
   Motorists are urged to use caution and account for the variable
   driving conditions by allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

MIZ055-060>062-172300-
Sanilac-Shiawassee-Genesee-Lapeer-
Including the cities of Sandusky, Owosso, Flint, and Lapeer
304 PM EST Thu Feb 17 2022

...A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 3 AM...

WEATHER...

 * Light snow will increase in coverage this afternoon. Snowfall
   will peak in intensity this evening, leading to snow covered
   and slippery roads for the evening commute. Accumulation of 1
   to 2 inches will be possible by 7 pm.

IMPACTS...

 * Accumulating snow may lead to slippery roads particularly on
   bridges, exit ramps and overpasses.

 * Falling snow will result in visibility of mile or less at
   times this evening.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The combination of snow and cold temperatures will result in slippery
   conditions and variable traffic rates throughout the county.
   Motorists are urged to use caution and account for the variable
   driving conditions by allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wayne

When
February 17, 4:00 PM EST to February 18, 3:00 AM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Winter Storm, Macomb

When
February 17, 4:00 PM EST to February 18, 3:00 AM EST
Where
Macomb forecast zone
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007754, 1007755.